Ohio, 2014

Flooding in Ohio, January 12 to 14, 2014

January 12 to 14, 2014 · NWS CLE · 2 events in 2 counties and zones

An arctic blast on January 6th and 7th dropped temperatures around -10F to -15F. This severe cold snap iced over most of Lake Erie and almost every river and creek in the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An arctic blast on January 6th and 7th dropped temperatures around -10F to -15F. This severe cold snap iced over most of Lake Erie and almost every river and creek in the region. The ice in the western rivers like the Maumee and Portage grew to 8-10 thick, while eastern rivers saw ice thicknesses around 6 . The cold snap was followed by rain and extremely mild temperatures in the 40s and 50s, resulting in many breakup jams. The rainfall that fell during the thaw averaged 0.75 and the snowmelt another 0.1-0.5 . This runoff was enough to raise water levels, but only a few reached or exceeded flood stage. Had the rainfall been even a half inch more, than most rivers would have flooded which could have made the ice jams all the more severe. However, for the most part the ice jams were small and low impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 11, 11:53 PM EST, 7 minutes earlier.

Area forecast discussion, Jan 11, 11:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1153 PM EST SAT JAN 11 2014

.SYNOPSIS...
CHANGEABLE WEATHER ON TAP FOR THIS FORECAST PERIOD AS A SERIES OF
LOW PRESSURE SYSTEMS AND ASSOCIATED COLD FRONTS MOVE THROUGH THE
GREAT LAKES REGION. TEMPERATURES WILL BE ABOVE NORMAL THROUGH
MONDAY BUT THE NEXT COLD FRONT WILL DROP TEMPERATURES BACK DOWN
MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FLOOD WARNING CONTINUES FOR FLOODING DUE TO ICE JAMS ALONG THE
CHAGRIN RIVER IN WILLOUGHBY AND THE ROCKY RIVER IN ROCKY RIVER.
WE ARE ALSO MONITORING THE HURON RIVER NEAR MILAN WHERE WATER
LEVELS HAVE BEEN RISING THIS EVENING AND MAY NEED ADDITIONAL FLOOD
WARNINGS DUE TO ICE JAMS.

AN AREA OF LIGHT PRECIPITATION CAN BE SEEN MOVING ACROSS NE OH/NW
PA AS ONE MORE SPOKE OF SHORTWAVE ENERGY AND DEEPER MOISTURE
TRAVERSES LAKE ERIE. THE 00Z DTX SOUNDING SHOWED MOISTURE
EXTENDING UP TO ABOUT -12C SO DID INCLUDE A RAIN/SNOW/DRIZZLE MIX
IN THE NORTHEAST PORTION OF THE FORECAST AREA FOR A FEW MORE
HOURS. BACK TO THE WEST...CEILINGS ARE STARTING TO IMPROVE AND
EXPECT THE CHANCE OF DRIZZLE TO BE DECREASE OVERNIGHT AS DRIER AIR
AND FALLING DEWPOINTS ARRIVE. REMOVED THE MENTION OF FREEZING
DRIZZLE FROM THE FORECAST AS TEMPERATURES ARE STILL AT OR ABOVE
FREEZING AND DRIZZLE LARGELY EXPECTED TO END AS TEMPERATURES DIP
BELOW THE FREEZING MARK AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
PRIMARY FACTOR IN SUNDAY'S WEATHER WILL BE THE AMOUNT OF LOW LEVEL
MOISTURE AND ITS IMPACTS ON A LOW CLOUD DECK. HAVE LEANED
PESSIMISTIC COMPARED TO THE MODELS AS THE RECENT RAIN/SNOW MELT HAS
ADDED A LOT OF MOISTURE RIGHT OFF THE SURFACE THAT MAY NOT BE
ADEQUATELY HANDLED BY THE MODELS. GIVEN THIS...TEMPERATURES WILL
STILL BE AROUND 40 DEGS WITH ONLY OCCASIONAL BREAKS IN THE
CLOUDS. IF THE DRIER AIR IS ABLE TO MIX DOWN EARLIER THAN EXPECTED
THAN THE SUN COULD MAKE ITS PRESENCE FOR A GOOD PART OF THE
AFTERNOON ALLOWING TEMPERATURES TO WARM INTO THE MID 40S. THE
RIDGE WILL BREAK DOWN OVER THE AREA SUNDAY NIGHT IN ADVANCE OF AN
APPROACHING SHORT WAVE. DURING THIS TIME THE H850 TEMPERATURES
WILL WARM TO NEAR 8C...SUPPORTING TEMPERATURES IN THE MID 40S ON
MONDAY DESPITE CLOUDY CONDITIONS. RAIN SHOWERS WILL DEVELOP OVER
THE AREA MONDAY...AND GET CLEARED OUT BEHIND THE FRONT MONDAY
NIGHT. THE FRONT WILL DROP TEMPERATURES BACK BELOW FREEZING FOR
TUESDAY JUST IN TIME FOR ANOTHER AND MORE SOUTHERN SHORT WAVE
WHICH WILL THIS TIME BRING IN SNOW.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE SITUATION STILL LOOKS LIKE MAINLY LAKE EFFECT SHSN WED THAT
SHOULD BE ENDING BY ABOUT MIDNIGHT WED NIGHT. A LOW MOVES ACROSS THE
NORTHERN PART OF THE LAKES THU NIGHT/FRI MORNING AND DRAGS A
TRAILING ARCTIC COLD FRONT ACROSS THE AREA. STILL DON'T FELL
COMFORTABLE NOT HAVING AT LEAST A SMALL CHANCE POP IN THE NORTH ON
THU BECOMING MORE WIDESPREAD WITH THE FRONT THU NIGHT INTO FRI WITH
A SHIFT BACK TO MAINLY LAKE EFFECT LATE FRI INTO FRI NIGHT. THE
MODELS DIFFER BY SAT SO NOT CONFIDENT IN WHETHER THE SHSN WILL BE
DONE OR NOT SO WILL LEAVE SMALL CHANCE POPS FOR THE SNOWBELT.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
THE LAST TROUGH SHOULD ROTATE THROUGH OVERNIGHT. A FEW SPRINKLES
OR FLURRIES MAY PERSIST...MAINLY ACROSS NE OH/NW PA...OTHERWISE
MVFR CEILINGS WILL LINGER THROUGH SUNDAY MORNING. CLEARING FROM
WEST TO EAST EXPECTED SUNDAY AFTERNOON AND CONDITIONS WILL
IMPROVE TO VFR AS HIGH PRESSURE BUILDS IN FROM THE LOWER OHIO
VALLEY.

OUTLOOK...SOME NON VFR DEVELOPING MONDAY AND CONTINUING THROUGH
WEDNESDAY.

&&

.MARINE...
GALE WARNING OUT FOR MARGINAL GALES WEST GALES UNTIL LATE TONIGHT
THEN RIDGE MOVES IN FROM WEST TO DIMINISH FLOW SOME. SOME ICE FIELD
BREAKUP AND MOVEMENT TOWARD THE EAST MAY OCCUR AS A RESULT OF THE
STRONGER WINDS.

THE FLOW BACKS TO SSW LATER SUN INTO SUN NIGHT. A SERIES OF COLD
FRONTS WILL CROSS THE LAKE DURING THE LATE MON THRU TUE TIME FRAME
SO WINDS WILL MOSTLY WAVER FROM SW TO WEST UNTIL TURNING MORE NW
INTO TUE NIGHT. WINDS SPEEDS DURING THIS TIME LOOK TO MAINLY RUN 10
TO 20 KNOTS. ANOTHER RIDGE CROSSES THE LAKE WED NIGHT AND THE FLOW
AGAIN BACKS TO THE SSW AND INCREASES THEN YET ANOTHER COLD FRONT IS
EXPECTED TO CROSS THE LAKE LATE THU NIGHT TO VEER THE FLOW.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...GALE WARNING UNTIL 5 AM EST SUNDAY FOR LEZ061-144>149-164>169.

&&

SYNOPSIS...JAMISON
NEAR TERM...KEC/JAMISON
SHORT TERM...JAMISON
LONG TERM...ADAMS
AVIATION...KOSARIK
MARINE...ADAMS
Hazardous weather outlook, Jan 11, 3:39 PM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EST SAT JAN 11 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-122045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
339 PM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE WARM TEMPERATURES AND RECENT RAINFALL AMOUNTS WILL BE ENOUGH TO
CAUSE ICE MOVEMENT AND BREAKUP...ESPECIALLY ON SMALLER RIVERS AND
STREAMS WHERE ICE IS THINNER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ICE JAMS COULD CONTINUE TO BE A THREAT THROUGH MONDAY AS LARGER
RIVERS CREST FROM RUNOFF AND TEMPERATURES WARM INTO THE 40S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-144>149-164>169-122045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
339 PM EST SAT JAN 11 2014

...GALE WARNING IN EFFECT UNTIL 5 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142-143-162-163-122045-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
339 PM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lake

When
January 12, 12:00 AM EST to January 14, 6:00 PM EST
Where
Lake County, Willoughby to 0.67 mi N of Kirtland
Cause
Ice Jam
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.630, -81.400

An ice jam stretching from the railroad bridge south of the SR 2 bridge to the Chargrin River Park closed several roads and the park itself as water and ice came out of the riverbed. Lost Nation Road was shut down between Pelton Road and Apollo Parkway in Willoughby as well as Erie Street between Gilson Park and St. Clair Street. Roads by Daniels Park were also closed. Though some residents evacuated, no homes were flooded. Two people had to be rescued after driving into a flooded road.

Flood, Cuyahoga

When
January 12, 12:00 AM EST to January 14, 8:00 AM EST
Where
Cuyahoga County, 1.91 mi SW of (Bkl)cleveland Lakef to 1.24 mi WNW of Lakeshore
Cause
Ice Jam
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.501, -81.706

An ice jam that developed along the Rocky River in Cuyahoga County lead to voluntary evacuations for residents along the South Island Drive. Ice almost a foot thick tore up numerous docks and bulkeads stretching from the Rocky River Marina in the metropark north towards the mouth of the river. Strong winds and temperatures of -10F lead to a pile of ice along the mouth of the river witnessed to be around 30 feet tall. This blockage prevented any river ice from flowing into the lake and contributed to the damage upstream. The ice did more damage than the flood waters in this instance.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484484, 484492.